FDA warns of heart failure risk with two diabetes medications

Photo of Nesina bottle

The U.S. Food and Drug Administration is warning of an increased risk of heart failure with type 2 diabetes medications containing saxagliptin and alogliptin. Popular drugs containing those ingredients include:

  • Onglyza (saxagliptin)
  • Kombiglyze XR (saxagliptin and metformin extended release)
  • Nesina (alogliptin)
  • Kazano (alogliptin and metformin)
  • Oseni (alogliptin and pioglitazone)

The FDA said a safety review found that the drugs may increase the risk of heart failure in patients who already have heart or kidney disease. As a result,FDA is adding new warnings to the drug labels about this safety issue.

The drugs are part of the class of dipeptidyl peptidase-4 (DPP-4) inhibitor drugs, which are used with diet and exercise to lower blood sugar in adults with type 2 diabetes.


FDA evaluated two large clinical trials conducted in patients with heart disease. Each trial showed that more patients who received saxagliptin- or alogliptin-containing medicines were hospitalized for heart failure compared to patients who received an inactive treatment called a placebo.

In the saxagliptin trial, 3.5% of patients who received the drug were hospitalized for heart failure versus 2.8% of patients who received a placebo. This is the same as 35 out of every 1,000 patients compared to 28 out of every 1,000 patients. Risk factors included a history of heart failure or kidney impairment. In the alogliptin trial, 3.9% of alogliptin-treated patients were hospitalized for heart failure versus 3.3% in the placebo group. This is the same as 39 out of every 1,000 patients compared to 33 out of every 1,000 patients.

Health care professionals should consider discontinuing medications containing saxagliptin and alogliptin in patients who develop heart failure and monitor their diabetes control. If a patient’s blood sugar level is not well-controlled with their current treatment, other diabetes medicines may be required.

Patients taking these medicines should contact their health care professionals right away if they develop signs and symptoms of heart failure such as:

  • Unusual shortness of breath during daily activities
  • Trouble breathing when lying down
  • Tiredness, weakness, or fatigue
  • Weight gain with swelling in the ankles, feet, legs, or stomach

Patients should not stop taking their medicine without first talking to their health care professionals.

More information is available at the FDA’s Medwatch site.

About the Author

Truman Lewis
Truman has been a bureau chief and correspondent in D.C., Los Angeles, Phoenix and elsewhere, reporting for radio, television, print and news services, for more than 30 years. Most recently, he has reported extensively on health and consumer issues for ConsumerAffairs.com and FairfaxNews.com.